Lightning, Essex
- When
- June 3, 2:15 PM EST
- Where
- Essex County, Andover
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Lightning struck a shed behind a house in Andover and caused significant damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a shed behind a house in Andover and caused significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 3, 2:43 AM EST, 11 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 343 AM EDT THU JUN 3 2004 .SHORT TERM... TODAY AND TONIGHT WEAKENING BAND OF SHOWERS ASSOCIATED WITH MID LEVEL LIFT WAS MOVING THROUGH WESTERN MA AND SOUTHERN NH...AND SHOULD GRADUALLY DISSIPATE EARLY THIS MORNING AS MODELS SHOW FURTHER WEAKENING WITH TIME. LOW LEVELS REMAIN MOIST AFTER YESTERDAYS RAINFALL...AND WITH LIGHT WINDS WE SHOULD SEE FOG AND LOW CLOUDS BECOME MORE WIDESPREAD. MODELS SHOW SOME DRYING THIS MORNING AS THE MAIN COLD FRONT DROPS FURTHER S...SO LOW CLOUDS AND FOG SHOULD BURN OFF BY MID MORNING. WE THEN TURN OUR ATTENTION TO THE CONVECTIVE POTENTIAL FOR THIS AFTERNOON. DESPITE SOME LOW LEVEL DRYING...COLD POOL ALOFT SHOULD COMBINE WITH AN APPROACHING SHORT WAVE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. IT LOOKS LIKE THEY WILL BE MOST NUMEROUS IN SOUTHERN NH AND NORTHERN MA DUE TO THE PROXIMITY TO THE COLD POOL...BUT WITH A WEAK GRADIENT IN PLACE WE ALSO NEED TO PAY ATTENTION TO THE SEA BREEZE BOUNDARY ALONG THE E MA COAST WHICH MAY BE THE FOCUS FOR ADDITIONAL ACTIVITY. BEST WINDOW APPEARS TO BE 2 PM TO 6 PM. MODEL SOUNDINGS SHOW LITTLE DIRECTIONAL SHEAR WITH HEIGHT...BUT WITH STEADILY INCREASING WINDS THROUGH THE LAYER MULTICELLULAR TYPE STORMS ARE FAVORED. LOW WET BULB ZERO HEIGHTS INDICATE THE POTENTIAL FOR SMALL HAIL...AND WE MAY EVEN SEE GUSTY WINDS IF STRONGER STORMS CAN DEVELOP GIVEN STRENGTHENING MID LEVEL JET. OUR CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE AN OUTLOOK STATEMENT ESPECIALLY SINCE THUNDERSTORM COVERAGE WILL BE LESS THAN YESTERDAY. SKIES CLEAR OUT TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES. .LONG TERM... FRIDAY THROUGH WEDNESDAY HIGH PRESSURE EXPECTED TO BUILD EAST ACROSS SOUTHERN NEW ENGLAND FRIDAY INTO SATURDAY. BOTH THE 00Z GFS AND ETA ARE A BIT SLOWER WITH THE HANDLING OF A LOW PRESSURE MOVING NORTHEAST ALONG THE COAST ON SUNDAY. THIS IS MUCH CLOSER TO THE COAST THAN PREVIOUS RUNS AND LATEST HPC GUIDANCE. 02/12Z GFS ENSEMBLES ALSO KEEP THIS LOW OUT TO SEA. MY PREFERENCE IS TO KEEP THIS LOW PRESSURE FARTHER OUT TO SEA GIVEN SURFACE RIDGE SOUTH OF NOVA SCOTIA AND CONFLUENT FLOW ALOFT. THUS... WILL LEAVE CURRENT FORECAST FOR SUNDAY ALONE FOR NOW. MONDAY LOOKS TO BE UNSETTLED AS A COLD FRONT SHOULD ARRIVE IN THE AFTERNOON AND PUSH SOUTH TOWARD THE COAST FOR TUESDAY MORNING. WEAK HIGH PRESSURE WOULD THEN TAKE OVER FOR WEDNESDAY. CURRENT FORECAST HAS THIS HANDLED PRETTY WELL. AS FAR AS FORECAST TEMPERATURES GO...HAVE LEANED MORE TOWARD THE LATEST MEX AND MAV GUIDANCE OVER LAND. KEPT AIR TEMPERATURES LESS THAN 70 DEGREES ACROSS THE COASTAL WATERS AS THE WATER TEMPERATURES ARE STILL 50-55 DEGREES. && .AVIATION... VFR CONDITIONS PREVAIL AT MOST OF THE TERMINALS EARLY THIS MORNING... BUT WE ARE STARTING TO SEE PATCHY FOG AND STRATUS DEVELOP WHICH IS PRODUCING LOCAL MVFR OR EVEN IFR CEILINGS. EXPECT IFR CEILINGS NOW AFFECTING MUCH OF EASTERN MA TO PERSIST THROUGH DAYBREAK...THEN IMPROVE TO VFR BY MID MORNING. ELSEWHERE LOCAL MVFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH DAYBREAK...THEN VFR CONDITIONS WILL PREVAIL THIS MORNING. MOST TERMINALS SHOULD REMAIN VFR THIS AFTERNOON...BUT SCATTERED THUNDERSTORMS WILL BRIEFLY LOWER VISIBILITIES TO AROUND 2SM. THEY SHOULD BE MORE NUMEROUS IN SOUTHERN NH AND PERHAPS DOWN ALONG THE E MA COAST 18Z-22Z...THEN ALL TERMINALS SHOULD CLEAR OUT NICELY THIS EVENING. WE DID NOT INCLUDE THUNDER AT TAF SITES SINCE THE PROBABILITY IS RELATIVELY LOW AT ANY GIVEN LOCATION...BUT A CB DECK WAS INCLUDED TO SHOW THE CONVECTIVE POTENTIAL. && .MARINE... NO HEADLINES PLANNED AS WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY VALUES. WE ARE SEEING SOME LEFTOVER SWELLS ON THE WATERS THIS MORNING...BUT WAVEWATCH GRADUALLY DAMPENS THEM OUT THROUGH FRI. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. SHORT TERM...JWD LONG TERM...BELK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 531 AM EDT THU JUN 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 531 AM EDT THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY ACROSS SOUTHERN NEW HAMPSHIRE AND NORTHERN MASSACHUSETTS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL OR STRONG GUSTY WINDS. THE AMOUNT OF SUNSHINE WE SEE THIS MORNING WILL BE THE DECIDING FACTOR. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 215 PM EDT THU JUN 3 2004 MAZ004>007-014-015-026-031900- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN ESSEX MA- 215 PM EDT THU JUN 3 2004 ...GUSTY WINDS SMALL HAIL BRIEF HEAVY RAIN AND THREATENING SKIES ENTERING NORTHERN MASSACHUSETTS AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL ALONG A LINE EXTENDING 30 MILES NORTHEAST OF ROCKPORT TO 5 MILES NORTHEAST OF ESSEX TO 3 MILES NORTHWEST OF TEMPLETON...MOVING SOUTHEAST AT 20 MPH. THE STORMS WILL BE AFFECTING MANY COMMUNITIES FROM ROUTE 2 NORTHWARD BETWEEN NOW AND 3 PM...INCLUDING THE MERRIMACK VALLEY INTO THE NASHUA AREA FOR SOUTHEAST NEW HAMPSHIRE AS WELL AS CAPE ANN. THERE WAS A REPORT OF FUNNEL CLOUDS AND WATER SPOUTS EAST OF SALISBURY BEACH NEAR THE THE MOUTH OF MERRIMACK RIVER JUST BEFORE 2 PM. THE MOST IMPORTANT WEATHER WILL BE ASSOCIATED WITH LIGHTNING...AND A STRONG WIND GUST. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WOBURN...WINCHESTER...WILMINGTON...WESTMINSTER...WESTFORD...WEST BOYLSTON...WENHAM...WALTHAM...WAKEFIELD...TOPSFIELD...TEWKSBURY... TEMPLETON...SWAMPSCOTT...SUDBURY...STOW...STONEHAM...STERLING... SHIRLEY...SAUGUS...SALEM...ROWLEY...ROCKPORT...REVERE...READING... PRINCETON...PHILLIPSTON...PEABODY...NORTH READING...NORTH ANDOVER...NAHANT...MIDDLETON...MELROSE...MEDFORD...MAYNARD... MARBLEHEAD...MANCHESTER...MALDEN...LYNNFIELD...LYNN...LUNENBURG... LOWELL...LITTLETON...LINCOLN...LEXINGTON...LEOMINSTER... LANCASTER...IPSWICH...HUDSON...HUBBARDSTON...HARVARD...HAMILTON... GROTON...GLOUCESTER...GARDNER...FITCHBURG...EVERETT...ESSEX... DUNSTABLE...DRACUT...DANVERS...CONCORD...CLINTON...CHELMSFORD... CARLISLE...BURLINGTON...BOYLSTON...BOXFORD...BOXBOROUGH...BOLTON... BILLERICA...BEVERLY...BERLIN...BELMONT...BEDFORD...AYER...ATHOL... ARLINGTON...ANDOVER AND ACTON. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 249 PM EDT THU JUN 3 2004 MAZ004>007-031915- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER MA-WESTERN ESSEX MA- 249 PM EDT THU JUN 3 2004 AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND SCATTERED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS BETWEEN 35 AND 45 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM WEST NEWBURY TO TEWKSBURY TO 8 MILES SOUTHWEST OF PRINCETON...MOVING EAST SOUTHEAST AT 25 MPH. MANY CITIES AND TOWNS IN THE PATH OF THIS LINE OF SHOWERS LIE JUST TO THE NORTH OF WORCESTER AND BOSTON. IF THIS LINE WERE TO MAINTAIN ITS STRUCTURE...IT WOULD ARRIVE IN DOWNTOWN BOSTON BETWEEN 330 AND 345 PM. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WILMINGTON...WEST BOYLSTON...WENHAM...TOPSFIELD...TEWKSBURY... STOW...STERLING...SALISBURY...ROWLEY...READING...PRINCETON...NORTH READING...NORTH ANDOVER...NEWBURYPORT...NEWBURY...WEST NEWBURY... MIDDLETON...MERRIMAC...MAYNARD...LYNNFIELD...LITTLETON... LAWRENCE...LANCASTER...IPSWICH...HUDSON...HAVERHILL...HARVARD... HAMILTON...GROVELAND...GEORGETOWN...ESSEX...DANVERS...CONCORD... CLINTON...CARLISLE...BURLINGTON...BOXFORD...BOXBOROUGH...BOLTON... BILLERICA...BERLIN...BEDFORD...ANDOVER...AMESBURY AND ACTON. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 314 PM EDT THU JUN 3 2004 MAZ007-031930- EASTERN ESSEX MA- 314 PM EDT THU JUN 3 2004 AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PARTICULARLY STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL OVER PEABODY...OR ABOUT 4 MILES NORTH OF LYNN...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO SWAMPSCOTT...SALEM...PEABODY...MARBLEHEAD...LYNN AND BEVERLY. DRAG
The Boston radar (KBOX), 79 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408747.